Wisconsin, 2012

Dense Fog in Wisconsin, March 23 to 24, 2012

March 23 to 24, 2012 · NWS MKX · 14 events in 14 counties and zones

Light winds and abundant low-level moisture from earlier rains aided in producing widespread dense fog over much of southern Wisconsin during the overnight hours of March 23rd. A light northeasterly wind flow around an upper level low to the south brought air cooled by the waters of Lake Michigan into the moist air mass over the region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Light winds and abundant low-level moisture from earlier rains aided in producing widespread dense fog over much of southern Wisconsin during the overnight hours of March 23rd. A light northeasterly wind flow around an upper level low to the south brought air cooled by the waters of Lake Michigan into the moist air mass over the region. This produced dense fog, with visibilities of 1/4 mile or less, generally along and southeast of a Sheboygan to Wisconsin Dells line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 23, 2:01 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 23, 2:01 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
301 PM CDT FRI MAR 23 2012

.VERY SHORT TERM...TONIGHT AND SATURDAY. FORECAST CONFIDENCE IS
HIGH.

THE MOIST CONVEYOR BELT WILL CONTINUE TO FEED DEEP MOISTURE INTO THE
AREA TONIGHT AS THE MID/UPPER LEVEL LOW CENTERED OVER SOUTHERN
MISSOURI REACHES THE OHIO RIVER AREA ON SATURDAY.  PRECIPITABLE
WATER VALUES OF 1.30 INCHES LIFT SLOWLY NORTHWARD. WEAK UPPER
DIVERGENCE ACROSS SOUTHERN WISCONSIN INTO SATURDAY MORNING.

HIGHEST 925-850 MB RELATIVE HUMIDITY OCCURS SATURDAY ON THE BACK SIDE
OF THE LOW AS WINDS BECOME NORTH WITH WEAK COLD AIR ADVECTION.

THE LOW STRATUS AND FOG THAT PUSHED WEST WITH THE MOIST LIGHT EAST
FLOW HAS LIFTED A BIT AS AN AREA OF RAIN ROTATING NORTHWEST
AROUND THE LOW HAS IMPROVED THE VISIBILITY SOMEWHAT.

FORECAST SOUNDINGS ARE NEAR MOIST ADIABATIC ACROSS EASTERN
WISCONSIN. CAPE RISES TO 800 J/KG IN THE SOUTHWEST THIS AFTERNOON.
ANY ISOLATED THUNDERSTORM POSSIBILITY WILL BE MOST LIKELY OVER SOUTH
CENTRAL WISCONSIN.

EXPECT LOW CLOUDS TO CONTINUE SATURDAY AND WILL GO WITH THE COOLER
TEMPERATURE GUIDANCE.  EVEN SO TEMPERATURES WILL STILL BE QUITE MILD
FOR MARCH.

.SHORT TERM...SATURDAY NIGHT THROUGH MONDAY NIGHT.

SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE HIGH.

DRY WEATHER AS UPPER RIDGING BUILDS OVER REGION BEHIND DEPARTING
CLOSED LOW. THOUGH PRECIPITATION ENDS...CLOUDS WILL TAKE A BIT
LONGER TO CLEAR...WAITING UNTIL EARLY SUNDAY MORNING IN THE EAST.
OVERNIGHT LOWS IN THE UPPER 40S TO LOWER 50S AS COLD ADVECTION
BEHIND DEPARTING SYSTEM NOT AS RAPID FOR SUNDAY. 850 AND 925MB TEMPS
HOLD UP ENOUGH DURING THE DAY TO ALLOW HIGHS TO REACH THE UPPER 60S
TO LOWER 70S IN THE WEST...WITH UPPER 50S TO LOWER 60S IN THE EAST
AS NORTH-NORTHEAST WINDS OFF THE LAKE LIMIT HIGHS THERE.

SUNDAY NIGHT THROUGH MONDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

THE VERY COOL PERIOD COMPARED TO RECENT WEATHER CONTINUES...WITH
COLD ADVECTION AT 850MB BRINGING 0C TO +3C TEMPS NORTHEAST TO
SOUTHWEST ON NORTH TO NORTHEAST WINDS. OVERNIGHT LOWS MONDAY DIP
INTO THE 30S EVERYWHERE EXCEPT THE FAR SOUTHWEST. ISENTROPIC LIFT
WITH CONDENSATION PRESSURE DEFICITS FALLING TO 10-20MB WITH 700 MB
WARM AIR ADVECTION MONDAY MORNING INTO THE AFTERNOON...BUT DRY LAYER
BELOW 800 MB DUE TO PERSISTENT EAST TO SOUTHEAST CIRCULATION AROUND
HUDSON BAY SURFACE HIGH WILL PREVENT MORE THAN VIRGA OR A FEW LIGHT
SHOWERS AT MOST. 925 MB TEMPS YIELD UPPER 40S TO LOWER 50S
WEST...WITH MID TO UPPER 40 HIGHS IN THE EAST...COOLEST NEAR THE
LAKE. MONDAY NIGHT LOWS RETURN TO THE 30S...TO AROUND 40 IN THE FAR
SOUTHWEST.

.LONG TERM...TUESDAY THROUGH FRIDAY. FORECAST CONFIDENCE MEDIUM.

NEGATIVE TILT SHORT WAVE AND TRAILING SURFACE TROUGH/OCCLUDED FRONT
BRINGS THUNDERSTORM CHANCES TUESDAY AFTERNOON WITH SOME 850MB
MOISTURE TRANSPORT ON 40-50 KNOT LOW-LEVEL JET.  MAINLY ELEVATED
CONVECTION EXPECTED AS A STABLE BOUNDARY LAYER WILL BE IN PLACE WITH
THE COOL...PERSISTENT EAST TO SOUTHEAST SURFACE FLOW AHEAD OF
TROUGH. ONLY A NARROW BAND OF MOISTURE SNAKING IT/S WAY UP FROM THE
GULF AROUND HIGH PRESSURE OVER THE SOUTHERN STATES MAKES IT/S WAY
INTO OCCLUDED SYSTEM. ELEVATED CAPE VALUES ONLY REACH A MAX AROUND
500 J/KG IN THE LATE AFTERNOON EARLY EVENING...HOWEVER VEERING
PROFILE AND 0-6KM SHEAR VALUES OF 50 KNOTS. WILL HAVE TO WATCH LATER
RUNS FOR THIS TIME PERIOD.

SCATTERED SHOWERS WITH VORT LOBES ROTATING AROUND CYCLONIC
CIRCULATION TUESDAY NIGHT INTO WEDNESDAY. 12Z GFS BUILDS RIDGING IN
WEDNESDAY NIGHT...WHILE 12Z ECMWF HAS TROUGH DROPPING THROUGH JUST
TO THE EAST OF THE STATE...WITH A MORE AMPLIFIED RIDGE THEN BUILDING
OVER WRN GREAT LAKES UNTIL A SHORT WAVE TROUGH BREAKS IT DOWN SOME
AND BRINGS A CHANCE OF RAIN FRIDAY. 12Z GFS BRINGS SHORT WAVE IN
ABOUT 6 HOURS FASTER THAN 00Z ECMWF...WITH ISENTROPIC LIFT ON
700-850MB WARM AIR ADVECTION ACCOUNTING FOR THE CHANCE POPS
OVERNIGHT THURSDAY NIGHT.

&&

.AVIATION/00Z TAFS/...

LOW IFR/LIFR STRATUS AND FOG PUSHING WEST WITH THE MOIST LIGHT EAST
FLOW. FOG WAS DENSE...1/4 MILE OR LESS...BUT THE AREA OF RAIN
ROTATING NORTHWEST AROUND THE MID/UPPER LOW OVER MISSOURI HAS
IMPROVED THE VISIBILITY SOMEWHAT.

STILL EXPECT IFR CIGS WITH LIFR CIGS/LIFR VSBYS NEAR LAKE MICHIGAN
INTO THE EVENING.

IFR/LIFR CONDITIONS WILL BECOME MORE WIDESPREAD OVER THE REST OF
SOUTHEAST AND SOUTH CENTRAL WISCONSIN OVERNIGHT.

&&

.MARINE...

LIGHT EAST TO NORTHEAST WINDS WILL BECOME MORE NORTH/NORTHEAST ON
SATURDAY.  WINDS/WAVES WILL BE BELOW SMALL CRAFT CRITERIA.

MAIN PROBLEM WILL BE FOG POTENTIAL.  RAIN HAS IMPROVED VISIBILITIES
A BIT THIS AFTERNOON...BUT SOME DENSE FOG WILL BE POSSIBLE TONIGHT
AND SATURDAY MORNING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/SATURDAY AND AVIATION/MARINE...HENTZ
SATURDAY NIGHT THROUGH FRIDAY...REM
Hazardous weather outlook, Mar 23, 2:10 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT FRI MAR 23 2012

WIZ046-047-051-052-056>060-062>072-242015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 PM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LOOK FOR ISOLATED THUNDERSTORMS THROUGH THIS EVENING. A FEW
SHOWERS OR STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A COLD FRONT MOVING THROUGH THE UPPER MIDWEST MAY BRING
THUNDERSTORMS TO THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY.

LMZ643>646-242015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 PM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

LOOK FOR ISOLATED THUNDERSTORMS TODAY THROUGH THIS EVENING. THERE
WILL ALSO BE PATCHY DENSE FOG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A COLD FRONT MOVING THROUGH THE UPPER MIDWEST MAY BRING
THUNDERSTORMS TO THE NEARSHORE WATERS TUESDAY AND TUESDAY NIGHT.

INCREASING SOUTHEAST WINDS AND BUILDING WAVES AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM COULD BRING SMALL CRAFT ADVISORY
CONDITIONS TUESDAY INTO TUESDAY NIGHT.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Sheboygan

When
March 23, 5:00 PM CST to March 24, 10:15 AM CST
Where
Sheboygan forecast zone
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense Fog, Ozaukee

When
March 23, 5:00 PM CST to March 24, 10:15 AM CST
Where
Ozaukee forecast zone
Reported by
Law Enforcement
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Dense Fog, Milwaukee

When
March 23, 5:00 PM CST to March 24, 10:15 AM CST
Where
Milwaukee forecast zone
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Dense Fog, Racine

When
March 23, 5:00 PM CST to March 24, 10:15 AM CST
Where
Racine forecast zone
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Dense Fog, Kenosha

When
March 23, 5:00 PM CST to March 24, 10:15 AM CST
Where
Kenosha forecast zone
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Dense Fog, Sauk

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Dodge

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Dense Fog, Waukesha

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Waukesha forecast zone
Reported by
AWOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Dense Fog, Lafayette

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Dense Fog, Green

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Green forecast zone
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
March 24, 12:00 AM CST to 8:00 AM CST
Where
Walworth forecast zone
Reported by
Law Enforcement
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371790, 371791, 371792, 371793, 371794, 371795, 371796, 371797, 371798, 371799, 371800, 371801, 371802, 371803.